In some cases, blood sugar level over 400 mg/dl may be due to the use of some drugs, such as Thiazines, beta blockers, statins, steroids, antipsychotics, immunosuppressive agents, pentamidine, nicotinic acid etc.
Let's go through the exact mechanism as following:
There are three ways one can get increased levels of glucose:
1. due to an increase of insulin resistance, or
2. due to the affection of insulin secretion, or
3. both of them.
same as described in after eating diabetes. May start shortly after taking the
drug, or long after taking it. Sometimes it takes a few days for the symptoms
The most common symptoms of blood sugar level over 400 mg/dl include: extreme thirst, frequent urination, unusual fatigue, tiredness, drowsiness, blurred vision, rapid breathing, confusion, tingling and numbness of the feet.
Very high blood sugar levels can result in the development of diabetic ketoacidosis (DKA - happens only in type 1 diabetes, can happen when blood glucose level is over 250 mg/dl) and hyperosmolar hyperglycemic state (HHS - usually happens in people over 65 years old who suffer from type 2 diabetes, can happen when blood glucose is over 600 mg/dl).
If you think this sudden increase in blood glucose happened after using one of the drugs listed above, then, stop using it and report this side effect to the doctor who prescribed this medication.
If the increased glucose numbers persist even after stopping the med, consult with a doctor. You may need to start an anti-diabetic treatment.
Do not use the drugs that cause your glucose levels to rise again. If you must use these drugs, consult with your doctor first.
He might come up with a plan to avoid your glucose levels to rise while using this drug.
Written by Dr.Albana Greca Sejdini, Md, MMedSc
Medically reviewed by Dr.Ruden Cakoni, MD, Endocrinologist